Home » Frequently asked Questions on Health » Is Calcium supplement with Amtas harmful?

Is Calcium supplement with Amtas harmful?

Q: My mother is suffering from hypertension and diabetes (not to mention a list of other diseases like glaucoma, retinal detachment, breathing problem). Recently we got an angiography done and every thing was perfect. But in the chest X-Ray it was noted that she has aortic calcification. Now she has a degeneration of the L3 and L4 vertebrae in the backbone and she takes a lot of calcium supplements. I understand that her BP medication Amtas (Amilodipin) is a calcium channel blocker. Is the Calcium supplement along with Amtas the reason for the calcification?

A:There is no need to take lot of calcium supplements - it is better to take milk and other milk products unless there is documented calcium deficiency in the blood (serum calcium). In any case there is no effect on calcium chanell blockers such as amlodipine. Aortic calcification is not connected with medication. In long term therapy, one should select brands with care - the least expensive brand from a good, reputed manufacturer. Glimepiride sold under the trade name of Euglim (Zydus Cadila) costs Rs. 9.78 for 10 tablets i.e. 80% less expensive. Alprazolam (Alprax) is habit forming and should be used only if absolutely essential, that too, for short duration. I do not find Priglit either in national or international data bank of quality products. It may be containing pioglitazone. The following brands of pioglitazone are on the data bank: G-Tase, Gliza, Glizone and Opam. Amlodipine brands on the data bank: Amlodac, Amlopres, Calcheck and Lama. General statement on selection of brands: There are scores, sometimes hundreds, of brands of the same medicine. Against about 300 pharmaceutical manufacturers in western countries like Britain, there are over 20,000 producers in India that market more than 40,000 brands. Most manufacturers do not have quality testing laboratories. Hence selection of brands is important. Many companies give incentives to prescribers to patronise their products. Patients should check the reputation of manufacturers before consuming medicines.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------